Hail, Crow Wing
- When
- September 4, 4:33 AM CST
- Where
- Crow Wing County, 5.39 mi SSW of Lake Hubert
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.430, -94.300
Thunderstorms brought large hail and damaging winds to parts of northeast Minnesota on September 4th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms brought large hail and damaging winds to parts of northeast Minnesota on September 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 4, 2:24 AM CST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 324 AM CDT THU SEP 4 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 323 AM CDT THU SEP 4 2014 PRIMARY WARM FRONTAL ZONE IS DRAPED ACROSS THE I-94 CORRIDOR EARLY THIS MORNING AHEAD OF S/W TROF AXIS THAT IS EJECTING ACROSS N DAKOTA. RATHER SIGNIFICANT INCREASE IN COVERAGE/INTENSITY OF NEW CONVECTION HAS BEEN NOTED IN THE PAST HOUR OR SO TO THE WEST OF FARGO WITHIN STRONG WARM/MOIST ADVECTION ZONE IN THE 925-850 LAYER AUGMENTED BY SOME LOW LEVEL FRONTOGENESIS. THIS IS EXPECTED TO CONT TO EVOLVE UPSCALE WITH AN MCS POSSIBLY WITH EMBEDDED SUPERCELL STRUCTURES PROPAGATING EASTWARD ACROSS MUCH OF THE DULUTH CWA THROUGH THIS MORNING. WHILE THE SEVERE THREAT SHOULD DIMINISH GRADUALLY WITH EASTWARD PROGRESSION..THERE WILL STILL BE AT LEAST SOME RISK OF LARGE HAIL AND STRONG WINDS ACROSS THE SOUTHERN DULUTH CWA THIS MORNING AND IN PARTICULAR TO THE WEST OF I35 AND SOUTH OF HIGHWAY 2. WE HAVE TRIED TO TIME THE MCS EASTWARD TIED TO THE MAX IN LOW LEVEL WAA/FGEN ASSOCIATED WITH THE NOSE OF THE LLJ INTERACTING WITH THE 925-850 FRONTAL ZONE..WHICH WOULD BRING IT TO THE DULUTH AND WRN LK SUPERIOR AREAS BY LATE MORNING. A GRADUAL WEAKENING TREND IS EXPECTED OVER THE MIDDAY HOURS..BUT DYNAMIC/ADVECTIVE PROCESSES ASSOCIATED WITH DEEP-LAYER CYCLOGENESIS TO OUR NORTH AND SOME HEATING DURING THE DAY SHOULD ALLOW FOR RAPID DESTABILIZATION IN THE WAKE OF THE MORNING MCS IN A NARROW ZONE TO THE EAST OF THE ADVANCING FRONT. THIS IS EXPECTED TO LEAD TO A SECOND WINDOW OF POTENTIAL STRONG CONVECTIVE DEVELOPMENT LATE AFTERNOON AND EVENING ALONG AND ROUGHLY EAST OF A LINE FROM ELY TO DULUTH TO PINE CITY. INSTABILITY/SHEAR KINEMATIC PARAMETERS APPEAR TO BE FAVORABLE ONCE AGAIN FOR SVR STORMS AND SUPERCELLS..WITH THE GREATEST RISK OVER THE MN ARROWHEAD AND NW WISCONSIN WHERE LOW LEVEL SHEAR WILL BE MAXIMIZED. CHANCES FOR PRECIP SHOULD END IN MOST AREAS BY MIDNIGHT..EXCEPT OVER FAR NRN MN WHERE A CHANCE FOR SHOWERS WILL LINGER MOST OF THE NIGHT IN CLOSER PROXIMITY TO DEEPENING/CLOSING OFF MID LEVEL TROF AXIS. FAIRLY STRONG W/NW SURFACE GRADIENT SHOULD ALLOW FOR DECENT SURFACE FLOW FOR MOST OF THE NIGHT THUR NIGHT..WITH STRONGER WINDS OVER WRN LK SUPERIOR. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 323 AM CDT THU SEP 4 2014 IT APPEARS FALL LIKE WEATHER IS ON THE WAY...PARTICULARLY FOR NEXT WEEK. THE NORTHLAND WILL BE IN THE WAKE OF A STRONG COLD FRONT FRIDAY. I LOWERED THE HIGH TEMPERATURE FORECAST A BIT. THE MODELS PRIMARILY INDICATE SUNNY SKIES IN THE AFTERNOON...BUT I AM LESS CONVINCED DUE TO THE COLD AIR ADVECTION IN THE NW FLOW. PARTLY CLOUDY SKIES ARE LIKELY DUE TO THIS...SO I INCREASED THE CLOUD COVER FORECAST. A WEAK COLD FRONT WILL MOVE THROUGH THE NORTHLAND FRIDAY NIGHT...AND ANOTHER COLD FRONT WILL STALL NEAR OR JUST NORTH OF THE MINNESOTA/CANADA BORDER SATURDAY NIGHT OR SUNDAY. TEMPERATURES OVER THE WEEKEND SHOULD BE NEAR NORMAL. MONDAY COULD FEEL LIKE THE LAST DAY OF SUMMER. THERE WILL LIKELY BE RELATIVELY WARM SW FLOW WHICH HELP TEMPERATURES TO CLIMB TO THE LOW 70S. THE FORECAST HAS LOW CHANCES OF SHOWERS AND STORMS...BUT THIS IS MORE OF AN ARTIFACT OF PREVIOUS MODELS RUNS. THE LATEST GFS AND ECMWF HAVE PCPN WITH AN APPROACHING COLD FRONT FROM THE NW HOLDING OFF UNTIL AT LEAST MONDAY NIGHT...SO WE MIGHT BE ABLE TO LOWER PCPN CHANCES FOR MONDAY EVEN MORE WITH FUTURE UPDATES. THE MIDDLE OF THE WEEK MIGHT SEE A SIGNIFICANT DROP IN TEMPERATURES WITH WET AND CLOUDY WEATHER AS A COLD FRONT MOVES INTO THE REGION. THE GFS AND ECMWF ARE IN FAIRLY GOOD AGREEMENT CONSIDERING THIS PERIOD IS 6 TO 7 DAYS OUT. I LOWERED THE TEMPERATURE FORECAST FOR TUESDAY AND WEDNESDAY...BUT WE MIGHT NEED TO DO SO MUCH MORE WITH SUBSEQUENT FORECASTS. HIGHS COULD DROP TO THE LOW TO MID 50S BY THURSDAY AS A COOL CANADIAN HIGH PRESSURE AIR MASS GRADUALLY SHIFTS INTO THE UPPER MIDWEST. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1233 AM CDT THU SEP 4 2014 THE CIGS OVER MUCH OF NE MINNESOTA AND NW WISCONSIN WILL LIKELY LOWER EARLY THIS MORNING...AND THERE MAY BE VSBY REDUCTION FROM BR AND FG. THERE WILL LIKELY BE A TRANSITION TO WIDESPREAD IFR/MVFR WITH BRIEF PERIODS OF LIFR CONDITIONS. CONDITIONS SHOULD IMPROVE LATE THIS MORNING AND THIS AFTERNOON WITH A GRADUAL TRANSITION BACK TO MVFR AND THEN VFR CONDITIONS. SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER THIS MORNING AND THIS AFTERNOON. AT THIS TIME...IT IS DIFFICULT TO TIME THIS...SO LEFT VCSH IN THE FORECAST. SOUTHERLY WINDS WILL DEVELOP LATE THIS MORNING...AND THEN WESTERLY WINDS LATE THIS AFTERNOON AND THIS EVENING WITH THE PASSAGE OF A COLD FRONT. && .PRELIMINARY POINT TEMPS/POPS... DLH 71 53 65 47 / 80 20 10 0 INL 73 46 64 41 / 50 30 10 10 BRD 76 52 67 47 / 80 10 0 0 HYR 82 54 67 43 / 60 40 10 10 ASX 80 55 67 47 / 70 50 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...MILLER LONG TERM...GROCHOCINSKI AVIATION...GROCHOCINSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 409 AM CDT THU SEP 4 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-050915- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 409 AM CDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE AREA THIS MORNING...WITH THE GREATEST THREAT OF DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL GENERALLY ALONG AND SOUTH OF THE HIGHWAY 2 CORRIDOR IN MINNESOTA. MORNING STORMS ARE EXPECTED TO DECREASE IN COVERAGE AND INTENSITY OVER THE MIDDAY HOURS AS THEY MOVE INTO THE MINNESOTA ARROWHEAD AND NORTHWEST WISCONSIN. HOWEVER...ADDITIONAL STRONG TO SEVERE STORMS ARE EXPECTED TO REDEVELOP OVER EASTERN MINNESOTA AND NORTHWEST WISCONSIN LATE THIS AFTERNOON AND EVENING...GENERALLY EAST OF A LINE ROUGHLY FROM ELY TO CLOQUET...TO PINE CITY. THE PRIMARY THREATS WITH THIS SECOND ROUND OF STORMS IS EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS...BUT THERE WILL BE AT LEAST SOME RISK OF TORNADOES WITH THE GREATEST THREAT OVER NORTHWEST WISCONSIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY OF NEXT WEEK. AT THIS TIME THE THREAT OF SEVERE STORMS APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND THIS EVENING. LSZ121-140>148-050915- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 409 AM CDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS FROM MID MORNING INTO TONIGHT OVER ALL OF WESTERN LAKE SUPERIOR. SOME STORMS COULD BE STRONG OR SEVERE...WITH STRONG WINDS...LOCALLY HIGH WAVES...LARGE HAIL AND INTENSE LIGHTNING. A SMALL CRAFT ADVISORY MAY ALSO BE NEEDED TONIGHT AS WEST TO NORTHWEST WINDS INCREASE BEHIND A COLD FRONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SMALL CRAFT ADVISORY MAY BE NEEDED FRIDAY FOR STRONG NORTHWEST WINDS AND HIGHER WAVES BEHIND A COLD FRONT. THERE IS ALSO A CHANCE FOR THUNDERSTORMS MONDAY AND TUESDAY. MILLER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 355 AM CDT THU SEP 4 2014 MNZ025-033>036-041000- NORTHERN CASS-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN- INCLUDING THE CITIES OF...WALKER...PINE RIVER...BRAINERD... HILL CITY...AITKIN 355 AM CDT THU SEP 4 2014 ...STRONG TO SEVERE THUNDERSTORMS MOVING TOWARD THE BRAINERD LAKES AND CASS COUNTY AREAS... AS OF 355 AM CDT...A LARGE AREA OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED BETWEEN PARK RAPIDS AND FARGO. THESE STORMS WERE ALL MOVING EAST AT AROUND 30 MPH...AND IF THEY MAINTAIN THEIR PRESENT MOVEMENT...THEY WILL BEGIN AFFECT AREAS FROM WALKER...SOUTHWARD TO LEADER AND FORT RIPLEY BETWEEN 430 AND 500 AM CDT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL LARGER THAN QUARTER SIZE...DAMAGING WINDS...VERY HEAVY RAINFALL... AND NEARLY CONTINUOUS LIGHTNING AS THEY AFFECT THE ENTIRE BRAINERD LAKES AND CASS COUNTY LAKES REGIONS AND SUROUNDING AREAS. ANY NIGHT TIME BOATERS OR FISHERMEN ON ANY OF THE MANY AREA LAKES SHOULD CONSIDER SEEKING SAFE SHELTER ON SHORE AT THIS TIME...AND PEOPLE IN TENTS AT CAMPSITES NEAR TREES SHOULD HAVE A PLAN TO SEEK SHELTER IN A STURDY BUILDING AWAY FROM TREES IN CASE OF STRONG WINDS. PEOPLE AT CAMPSITES NEAR STREAMS OR CREEKS SHOULD ALSO HAVE A PLAN TO QUICKLY SEEK HIGHER GROUND IN CASE OF RAPIDLY RISING WATER. MILLER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
421 AM CDT THU SEP 4 2014
MNZ033-034-040935-
CROW WING-SOUTH CASS-
421 AM CDT THU SEP 4 2014
...STRONG THUNDERSTORM MOVING INTO SOUTHERN CASS COUNTY...
AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF ESTERDY...MOVING EAST AT 40
MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY
HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
ESTERDY... SYLVAN... PILLAGER...
CASINO...
HIGHWAY 210 WEST OF BAXTER...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4656 9449 4646 9434 4624 9434 4624 9437
4629 9436 4632 9442 4630 9455 4635 9466
4635 9472 4640 9478 4646 9479
MILLERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
502 AM CDT THU SEP 4 2014
MNZ033-034-041015-
CROW WING-SOUTH CASS-
502 AM CDT THU SEP 4 2014
...LARGE AND DANGEROUS SEVERE THUNDERSTORM MOVING TOWARD SOUTHERN
CASS COUNTY AND THE BRAINERD LAKES REGION...
AT 458 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AND DANGEROUS SEVERE THUNDERSTORM 30 MILES WEST OF
ESTERDY...MOVING EAST AT 45 MPH.
IF THIS STORM MAINTAINS ITS PRESENT MOVEMENT AND INTENSITY...IT WILL
ENTER SOUTHERN CASS COUNTY AROUND 530 AM CDT...AND A SEVERE
THUNDERSTORM WARNING WILL BE NEEDED.
ANYONE ON AREA LAKES OR CAMPSITES SHOULD CONSIDER PREPARING FOR
LARGE DESTRUCTIVE HAIL AND THE POTENTIAL FOR WIND AND TREE DAMAGE AT
THIS TIME.
LAT...LON 4680 9424 4627 9427 4627 9435 4632 9442
4630 9455 4635 9466 4635 9472 4640 9478
4679 9480
MILLERThe Duluth radar (KDLH), 166 km away, was scanning. The volume nearest the first event began at 10:33 UTC.
10 thunderstorm wind, 5 hail. Local standard time, as filed.
An estimated 5 inch diameter tree branch was broken.
There were several trees blown down. One 12 inch diameter tree snapped and was blocking the road.
A 16 inch diameter tree snapped.
A pole barn was destroyed.
Numerous trees were down. There were 12 to 14 inch diameter trees snapped off. At least one tree was uprooted. Other trees were down in the neighborhood.
The majority of the hailstones were pea size, but there were many nickel sized and a few half dollar sized hail.
There were mostly pea sized hail, but there were also many nickel sized and a few half dollar sized hailstones.
Power lines were reported down between Brainerd and Baxter.
There were eight 6 to 8 inch diameter trees down in the vicinity of Forest Drive.
The anemometer measured winds as high as 69 mph. There was roof damage to the home of the spotter.
A fallen tree was blocking Minnesota Highway 23 at Degerstorm Road.
There was pea to quarter size hailstones.
A ten to twenty inch diameter tree was down. The tree was twenty-five to thirty feet high.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535237, 535238, 535242, 535264, 535265, 535268, 535269, 535239, 535240, 535271, 535272, 535270, 535273, 535241, 542731.